Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 25, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 22, 2004, 1:42 PM CDT for Barton County, Missouri. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 22, 2004, 1:42 PM CDT (18:42 UTC)
- Expired
- Apr 22, 2004, 2:00 PM CDT
- In force
- 18 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Barton County, MO
The radar
The Springfield radar (KSGF), 80 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.7 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 660 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- -74 m²/s²
- 0-3 km storm-relative helicity
- -15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
873 WUUS53 KSGF 221842 SVRSGF MOC011-221900- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 140 PM CDT THU APR 22 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BARTON COUNTY IN MISSOURI. * UNTIL 200 PM CDT. * AT 139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR JASPER...OR ABOUT 22 MILES EAST OF PITTSBURG...AND MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE... 4 MILES SOUTHEAST OF LAMAR BY 145 PM CDT. THE TOWNS OF OAKTON...BOSTON...LAMAR HEIGHTS AND KENOMA ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3746 9440 3737 9435 3737 9410 3760 9409 $$ CRAMER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 22, 3:59 AM CDT, 9 hours 43 minutes earlier.
Area forecast discussion, Apr 22, 3:59 AM CDT, 9 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 359 AM CDT THU APR 22 2004 .DISCUSSION... ACTIVE PATTERN CONTINUES WITH LARGE AREA OF STRATIFORM RAIN MOVING THROUGH SOUTHERN HALF OF CWA THIS MORNING. THIS PRECIP IS FAR NORTH OF ACTIVE SURFACE/NEAR SURFACE BASED CONVECTION OVER CENTRAL OK INTO CENTRAL ARKANSAS, AND HAS LIKELY BEEN DRIVEN BY DIVERGENCE CENTERED NEAR 250 MB COUPLED WITH MID LEVEL (500 MB TO 700 MB) CONVERGENCE AS SHOWN IN RUC AND ETA OUTPUT. MCV WHICH FORMED ALONG KANSAS/OK LINE IS RAPIDLY SHEARING OUT IN DIFFLUENT FLOW, AND WILL ONLY PROLONG STRATIFORM PRECIP THROUGH EARLY MORNING. BACK EDGE OF PRECIP SHOULD CLEAR CWA BY AROUND 18Z. MAY SEE A SIGNIFICANT BREAK IN THE PRECIP TODAY, AS SURFACE BOUNDARY WILL REMAIN OVER CENTRAL ARKANSAS. ETA SURFACE PROGS LOOK WAY TOO FAR NORTH WITH THIS BOUNDARY THIS AFTERNOON, AND THINK THE MID 60 DEWPOINTS SHOWN IN THE ETA REACHING SRN MO ARE A FANTASY. ETA AFTERNOON CONVECTIVE CLUSTER JUST NORTH OF BOGUS SURFACE BOUNDARY NEAR SGF IS DISCOUNTED. THINK THAT SURFACE TEMP/DP OF AROUND 70/58 WILL GIVE STRATOCU CAPPED BY 700 MB INVERSION THIS AFTERNOON AND THATS ABOUT ALL. TONIGHT IS A DIFFERENT STORY AS ONCE AGAIN EMPHASIS SHIFTS TO WHATS GOING ON ABOVE THE SURFACE. VERY STRONG 850 MASS CONVERGENCE SHOULD LEAD TO A CONVECTIVE CLUSTER NEAR THE ARKANSAS STATE LINE, OR PERHAPS A BIT FARTHER NORTH. WILL GO WITH HIGH POPS SOUTH TO LOW CHANCE NORTH. HEAVY RAIN AGAIN A THREAT NEAR THE STATE LINE. BOTH GFS AND ETA HAVE SLOWED THE EJECTION OF THE MAIN LOW/TROUGH TO 12Z SUNDAY. SINCE BOTH MODELS ARE IN VERY GOOD AGREEMENT ON THIS, WILL GO AHEAD AND KEEP CONVECTION IN FORECAST THROUGH SATURDAY NIGHT. FLOODING THREAT IS STILL THERE DEPENDING ON HOW MUCH RAIN WE GET TONIGHT, SO WILL REISSUE ESF AND DELAY ANY FLOOD WATCH SINCE IT IS SUCH A LONG DURATION EVENT. DAY SHIFT CAN ANALYZE WHAT HAS ALREADY FALLEN, NEW FLASH FLOOD GUIDANCE, AND ANOTHER SUITE OF MODEL OUTPUT BEFORE MAKING A DECISION. ROCKIES MID LEVEL RIDGE AND EAST COAST TROUGH YIELD LATER PERIODS WHICH ARE DRY WITH NORMAL TO BELOW NORMAL TEMPS IN DEEP NORTHWEST FLOW PATTERN. BROWNING && .AVIATION... DESPITE NEARLY CONTINUOUS FALL OF RAIN...VFR CONDITIONS WILL CONTINUE THROUGH EARLY THIS MORNING. MAY SEE WINDS BRIEFLY BECOME VARIABLE AND GUSTY (AROUND 20 KNOTS) AS WEAKENING SQUALL LINE PUSHES THROUGH JOPLIN SHORTLY...AND SPRINGFIELD BEFORE 11Z. THUNDERSTORM CHANCES REALLY DIMINISHING BY THE MINUTE WITH JOPLIN LIKELY TO EXPERIENCE THE ONLY THREAT OF A ROGUE LIGHTNING STRIKE WELL BEFORE THE TERMINAL OPENS FOR BUSINESS. OTHERWISE...SUBSIDENCE IN THE WAKE OF MCV OVER SE KS WILL ONCE AGAIN LEAD TO A FAIRLY PLEASANT DAY ACROSS THE REGION. MAINLY EAST TO NORTHEAST LOW LEVEL FLOW WILL DOMINATE...BUT UNLIKE YESTERDAY FAIRLY MOIST MID LEVELS WILL LIKELY RESULT IN SCT-BKN CUMULUS DEVELOPMENT BY LATE MORNING/EARLY AFTERNOON. NEXT ROUND OF THUNDERSTORMS WILL DEVELOP THIS EVENING ALONG AND JUST NORTH OF QUASI-STATIONARY FRONT OVER CENTRAL/NRN ARKANSAS. MOST OF THIS ACTIVITY SHOULD REMAIN SOUTH OF THE TAF TERMINALS AND TWEB ROUTES. BOOKBINDER && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...NONE .KS...NONE WFO SGF
Hazardous weather outlook, Apr 22, 1:00 PM CDT, 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT THU APR 22 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230100- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 100 PM CDT THU APR 22 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CAPABLE OF PRODUCING SEVERAL TYPES OF SEVERE WEATHER INCLUDING LARGE HAIL UP TO THE SIZE OF PENNIES AND DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. THERE IS A SLIGHT POTENTIAL FOR AN ISOLATED TORNADO OR TWO. AREAS AFFECTED AND TIMING: THUNDERSTORMS WILL BE POSSIBLE AREA WIDE LATE THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE FOR TORNADIC THUNDERSTORMS THIS AFTERNOON AND THIS EVENING ALONG AND SOUTH OF THE INTERSTATE 44 CORRIDOR FROM JOPLIN TO MARSHFIELD. DISCUSSION: A WARM FRONT HAS SURGED INTO NORTHEAST OKLAHOMA THIS AFTERNOON ENHANCING AN UNSTABLE ATMOSPHERE OVER MUCH OF EASTERN OKLAHOMA. DUE TO AFTERNOON HEATING AND SUFFICIENT MOISTURE SURGE INTO THIS REGION...STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE WARM FRONT...EVENTUALLY MOVING INTO SOUTHERN MISSOURI LATE THIS AFTERNOON. INSTABILITY OVER EXTREME SOUTHEAST KANSAS AND SOUTHERN MISSOURI REMAINS EXTREMELY MARGINAL...HOWEVER...SUFFICIENT WIND SHEAR ALONG AND SOUTH OF INTERSTATE 44 REMAINS FAVORABLE FOR THE DEVELOPMENT OF TORNADOES...IF STRONG THUNDERSTORM UPDRAFTS CAN TAP INTO THIS ENVIRONMENT. LARGE HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS IN EXCESS OF 60 MPH WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. SEVERAL ROUNDS OF POTENTIALLY HEAVY RAIN ARE POSSIBLE FROM LATE FRIDAY AFTERNOON THROUGH SATURDAY NIGHT, AND SOME AREAS OF SOUTHERN MISSOURI MAY RECEIVE AN ADDITIONAL INCH OR TWO OR RAIN. DEPENDING ON RAINFALL TOTALS RECEIVED THURSDAY NIGHT, ADDITIONAL HEAVY RAIN COULD PRODUCE LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND THIS EVENING OVER AREAS OF SOUTHERN MISSOURI...ALONG AND SOUTH OF A LINE FROM JOPLIN TO MARSHFIELD. CRAMER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 21, 7:08 PM CDT | Severe Thunderstorm Warning | SGF | Douglas | 67 min |
| Apr 22, 1:50 PM CDT | Severe Thunderstorm Warning | SGF | Dade | 40 min |
| Apr 22, 5:02 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Newton | 58 min |
| Apr 22, 5:58 PM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 32 min |
| Apr 22, 5:58 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 47 min |
| Apr 22, 6:13 PM CDT | Severe Thunderstorm Warning | SGF | Christian | 47 min |
| Apr 22, 6:17 PM CDT | Tornado Warning | SGF | Barry, Stone | 58 min |
| Apr 22, 6:29 PM CDT | Severe Thunderstorm Warning | SGF | Pulaski | 61 min |
| Apr 22, 6:31 PM CDT | Severe Thunderstorm Warning | SGF | Newton | 14 min |
| Apr 22, 6:35 PM CDT | Severe Thunderstorm Warning | SGF | Jasper | 55 min |
| Apr 22, 6:56 PM CDT | Severe Thunderstorm Warning | SGF | Phelps | 64 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.